Intended for healthcare professionals

Rapid response to:

General Practice

Association between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding: population based case-control study

BMJ 1999; 319 doi: https://doi.org/10.1136/bmj.319.7217.1106 (Published 23 October 1999) Cite this as: BMJ 1999;319:1106

Rapid Response:

Personal perspective

I found to association between selective serotonin reuptake
inhibitors and upper gastrointestinal bleeding interesting from a personal
perspective.

After receiving this type of medication over 3 years ago for
treatment of depression, I subsequently developed quite severe eye
problems which appeared as oedematous patches at the back of both eyes. My
colour vision was temporarily impaired and some visual fields have been
permently damaged. Following extensive investigations, it has been
concluded that the cause of the eye problems was a result of selective
serotonin reuptake inhibitors.

Although I did not suffer from upper gastrointestinal bleeding I
thought perhaps you may be interested in another aspect of concern
associated with this type of medication.

Competing interests: No competing interests

24 October 1999
J L Leadbetter